Nephrotoxicity can be a severe complication of oncology treatment. The most common presentations of chemotherapy-related renal disorders include acute kidney injury, electrolyte abnormalities, acid base disturbances, hemolytic anemia, and hypertension. Oncology nurses should be aware of the potential renal complications of oncology therapeutics and advocate for appropriate monitoring and treatment of patients. This article reviews the most common chemotherapeutic agents that may cause nephrotoxicity.
AT A GLANCE
The kidneys play an important role in eliminating chemotherapeutic agents and their metabolites, which may be nephrotoxic, putting patients at risk for numerous renal complications.
Chemotherapeutic agents may affect any portion of the nephron and renal microvascular cells and can cause acute kidney injury, electrolyte disturbances, and acid base imbalances.
Common renal complications related to cancer chemotherapeutic agents include acute tubular necrosis; acute interstitial nephritis; thrombotic microangiopathy; and electrolyte imbalances, such as hyponatremia and Fanconi syndrome.
Not a current ONS member or journal subscriber?
Receive a PDF to download and print.
Nephrotoxic Effects of Chemotherapeutic Agents
has been added to your cart